Steroid allergy is an uncommon phenomenon. Corticosteroids are among the most widely medications used worldwide. They are used for many allergic disorders and other inflammatory conditions. They are considered antiallergic medications, they are very rarely suspected of causing allergic reactions. Here we will discuss steroid allergy.
Literature was gathered over a 10 year period, and cases of steroid allergy was identified in 106 patients, with a total occurrence of 120 times. Only reports that occurred sooner than 24 hours after administration of the corticosteroid were included, excluded were delayed reactions that began after 24 hours.
The most common reactions reported were anaphylaxis (61%), urticaria and angioedema (27%). The most common routes of administration was intravenous (44%), oral (26%) and intra-articular (12%).
The most common corticosteroids reported were Methylprednisolone (41%), prednisolone (20%), followed by triamcinolone, hydrocortisone, betamethasone, dexamethasone and prednisone. Inactive ingredients were implicated 28% of the time. The diagnosis of steroid allergy was based mostly on medical history and some cases were confirmed by challenge testing. Skin testing was positive in many cases as well. Most patients were able to tolerate an alternative preparation, very rarely desensitization was requited to treat the steroid allergy.
Steroid allergy resulting in immediate hypersensitivity seem to be very rare relative to their worldwide use. The literature that was reviewed over 11 years identified 120 reactions, and 60% resulted in anaphylaxis. Some patients had more than 1 reaction on separate occasions and some responded to more than 1 preparation of steroids. The problem is most likely under diagnosed or under reported, particularly because steroids are a common therapy for allergy and hypersensitivity disorders. One should always be aware of this entity, even though it is rare. There are other safe alternative preparations through screening and allergy skin testing or a graded challenge. In rare cases when an alternative can no be used, desensitization by an experienced allergy specialist can be pursued.
If you feel that you have a steroid allergy, speak to your doctor or see an allergy specialist. If it is an anaphylactic reaction, call 911 and/or use an Epipen if available.